Kansas, 2008

Flash Flooding and Flood in Kansas, March 18 to 22, 2008

March 18 to 22, 2008 · NWS SGF · 3 events in 2 counties and zones

Excessive rainfall developed over southern Missouri during the evening of 17 March. A line of training convection assumed a position roughly along a line from Anderson to Ozark to Licking.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Excessive rainfall developed over southern Missouri during the evening of 17 March. A line of training convection assumed a position roughly along a line from Anderson to Ozark to Licking. This convection expanded with time, eventually covering all of Crawford and Cherokee counties. Moderate to heavy rain continued into the overnight period and did not stop until the morning of 19 March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 18, 1:28 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 18, 1:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT TUE MAR 18 2008

.DISCUSSION...

FLASH FLOODING IS WELL UNDERWAY OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING AS STORMS CONTINUE TO REDEVELOP ACROSS
NORTHEAST OKLAHOMA AND NORTHERN ARKANSAS AND SPREAD NORTHEAST OVER
OUR AREA. THE LATEST REGIONAL MOSAIC SHOWS STORMS EXTENDING ALONG
AND SOUTH OF A LINE FROM TULSA TO LAMAR TO OSAGE BEACH. STORM
TOTAL ACCUMULATIONS FROM DOPPLER RADAR SHOW A SWATH OF THREE TO
FOUR INCH ACCUMULATIONS ALREADY FROM CASSVILLE TO NIXA TO
ROBY...SURROUNDED BY A WIDER BAND OF ONE TO TWO INCHES FROM
NEOSHO TO ROLLA.

WE WILL BE CONTINUING THE FLOOD WATCH FOR ALL COUNTIES THROUGH
EARLY WEDNESDAY TO ACCOUNT FOR CONTINUED HEAVY RAINFALL AS THE
MAIN UPPER LEVEL STORM SYSTEM TO OUR SOUTHWEST INTERACTS WITH A
SLOW MOVING COLD FRONT AND OVERRUNNING GULF MOISTURE. STORM TOTAL
RAINFALL ACCUMULATIONS THROUGH WEDNESDAY ARE EXPECTED TO BE HIGHEST
OVER OUR SOUTHEAST COUNTIES WHERE AMOUNTS OVER 5 INCHES ARE
LIKELY.

WILL HAVE SOME CHALLENGES WITH TEMPERATURE FORECASTS FOR
TODAY...AS MAX TEMPERATURES WILL BE HIGHLY DEPENDENT ON NORTHWARD
EXTENT OF MID TO UPPER 50 DEWPOINT TEMPERATURES AND SOUTHEAST
MOVEMENT OF THE COLD FRONT OVER OUR NORTHWEST ZONES THIS MORNING.
FOR NOW WILL FOLLOW THE NAM CLOSELY FOR HOURLY TEMPERATURE/DEWPOINT/WIND
GRIDS AS IT LINED UP WELL WITH 06Z OBSERVATIONS. WILL BRING THE FRONT
SOUTHEAST INTO OUR SOUTH CENTRAL MO COUNTIES BY LATE AFTERNOON.

HAVE LAGGED HIGHER PRECIPITATION CHANCES OVER OUR EASTERN COUNTIES
ON WEDNESDAY IN LINE WITH LATEST NAM QPF OUTPUT. ONCE THE STORM
SYSTEM SHIFTS EAST OF THE OZARKS LATE WEDNESDAY AFTERNOON...SHOULD
SEE PRECIP CHANCES DROP OFF UNTIL SUNDAY. THE ONLY EXCEPTION MAY
SEE A FEW LIGHT SHOWERS OVER CENTRAL MO ON FRIDAY WITH A CLIPPER
TYPE SYSTEM DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT.

TERRY
&&

.CLIMATE...

A RECORD MAXIMUM RAINFALL RECORD WAS SET AT SPRINGFIELD YESTERDAY
WITH 1.41 INCHES OF RAIN...BREAKING THE OLD RECORD OF 1.26 IN 1897.
MORE RAINFALL RECORDS WILL LIKELY BE BROKEN TODAY AS STORMS
CONTINUE TO TRAIN ALONG THE I-44 CORRIDOR.

CURRENT RECORD DAILY RAINFALL FOR TODAY

SITE          AMOUNT     YEAR
JOPLIN         1.42      1984
SPRINGFIELD    2.79      1889
VICHY/ROLLA    1.33      1944
WEST PLAINS    1.29      1975

GAGAN/TERRY
&&

.AVIATION...

FOR THE 06Z TAF CYCLE...MESSY SITUATION FOR THE NEXT 18 TO 24
HOURS. THE WELL ADVERTISED STRONG STORM SYSTEM THAT CONTINUES TO
GAIN STRENGTH OVER THE SOUTHERN HIGH PLAINS WILL MAINTAIN A
CONSTANT FLUX OF MOISTURE INTO THE REGION WITH WIDESPREAD
SHRA/TSRA EXPECTED. CIG/VIS HAVE BEEN OSCILLATING BASED ON
PRESENCE OF HEAVIER SHRA/TSRA...AND HAVE GRADUALLY DROPPED INTO
THE MVFR CATEGORY. WILL CONTINUE TO SEE DETERIORATING CONDITIONS
TONIGHT AS A COLD FRONT TAKES SHAPE OVER THE AREA. MVFR CIG AND
VIS WILL BE COMMON FOR THE NEXT FEW HOURS...WITH OCCASIONAL IFR
VIS IN HEAVY DOWNPOURS OF RAIN. IFR CIGS LOOK TO MOVE IN BETWEEN
09Z AND 13Z...LINGERING FOR MUCH OF THE REMAINDER OF THE TAF
CYCLE. SHRA WILL SHIFT SLOWLY EDGE AWAY FROM JLN DURING THE
AFTERNOON...BUT LINGER LONGER AT SGF.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 17, 7:09 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT MON MAR 17 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
809 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THUNDERSTORMS WILL CONTINUE TO IMPACT AREAS OF THE MISSOURI OZARKS
 ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. SIGNIFICANT
 WIDESPREAD FLOODING WILL BECOME THE PRIMARY HAZARD WITH THIS
 EPISODE OF HEAVY RAIN.

 LARGE HAIL UP TO THE SIZE OF QUARTERS CAN NOT BE RULED OUT DURING
 THE OVERNIGHT PERIOD. INSTABILITY WILL HAVE A TENDENCY TO INCREASE
 THROUGH THE NIGHT AS LOW LEVEL MOISTURE SPREADS IN FROM THE GULF.
 THIS INSTABILITY MAY BECOME SUFFICIENT FOR MARGINALLY SEVERE
 STORMS.

 THERE IS A VERY LOW RISK FOR TORNADOES ACROSS FAR SOUTHERN MISSOURI.
 THIS RISK IS DEPENDENT UPON THE POSSIBILITY OF LOW LEVEL
 INSTABILITY DEVELOPING...WHICH WOULD ENABLE STORMS TO BECOME BASED
 WITHIN LOWER LEVELS OF THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE ACROSS
  MUCH OF THE MISSOURI OZARKS ON TUESDAY AND TUESDAY NIGHT AS
  THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHEAST.
  WIDESPREAD FLOODING APPEARS LIKELY...ESPECIALLY ACROSS SOUTH
  CENTRAL MISSOURI. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH
  FOR THE MOST RECENT DETAILS REGARDING THE INCREASING THREAT FOR
  SERIOUS FLOODING ACROSS PORTIONS OF THE OUTLOOK AREA.

  A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
  ACROSS SOUTH CENTRAL MISSOURI ON TUESDAY...ESPECIALLY IF THE
  FRONT IS SLOWER TO MOVE OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 18, 12:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      JOPLIN                  37.08N 94.51W
03/18/2008                   JASPER             MO   AMATEUR RADIO

            A BRIDGE NEAR THE INTERSECTION OF MURPHY AND MAIN STREET
            IN JOPLIN IS EXPERIENCING FLASH FLOODING. THE WATER IS
            THREE FEET OVER THE BRIDGE. JOPLIN POLICE DEPARTMENT IS
            IN THE PROCESS OF SHUTTING OFF THE ROAD.

&&

DCRAMER
Special weather statement, Mar 18, 12:59 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT TUE MAR 18 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
159 AM CDT TUE MAR 18 2008

... MAJOR FLOODING EXPECTED FOR PORTIONS OF THE MISSOURI OZARKS ...

DANGEROUS WIDESPREAD FLOODING IS EXPECTED FOR AREAS OF SOUTHERN
MISSOURI THIS MORNING. MODERATE TO HEAVY RAIN HAS OCCURRED THROUGH
THE MAJORITY OF THE NIGHT...CAUSING WATER SYSTEMS TO FLOOD OVER
LOW LYING AREAS. THE AREA THAT HAS EXPERIENCED THE GREATEST
RAINFALL EXTENDS ALONG A LINE FROM POWELL...TO CASSVILLE...TO
OZARK...TO ROGERSVILLE...AND TO EDGAR SPRINGS. WEATHER SERVICE
RADAR SUGGESTS THAT OVER 3 INCHES OF RAIN HAS OCCURRED IN THESE AREAS.

SEVERAL WATER RESCUES HAVE ALREADY OCCURRED WHILE NUMEROUS REPORTS
RELAYED BY LAW ENFORCEMENT INDICATES THAT COUNTLESS AREAS ACROSS
THE CITY OF SPRINGFIELD ARE EXPERIENCING FLASH FLOODING.

THIS DANGEROUS FLOODING WILL BE EXACERBATED BY ADDITIONAL
THUNDERSTORM ACTIVITY THAT CONTINUES TO DEVELOP OVER CENTRAL AND
NORTHEASTERN OKLAHOMA. THIS ACTIVITY IS FORECAST TO TRAIN ACROSS
THE MISSOURI OZARKS...WITHIN THE SAME AREAS THAT ARE ALREADY
EXPERIENCING FLOODING.

STORM TOTAL PRECIPITATION AMOUNTS ARE FORECASTED TO RANGE FROM TWO
TO SEVEN INCHES.

ANYONE PLANNING A MORNING COMMUTE SHOULD ACQUIRE A HEIGHTENED
LEVEL OF SITUATIONAL AWARENESS REGARDING ROADWAYS THAT TYPICALLY
FLOOD. A LARGE PERCENTAGE OF LOW WATER CROSSINGS WILL BECOME
IMPASSABLE. MORNING COMMUTERS SHOULD DRIVE SLOW WHEN ENTERING
SECTIONS OF ROADWAYS THAT MIGHT FLOOD.

CRAMER
Local storm report, Mar 18, 1:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT TUE MAR 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0206 AM     FLASH FLOOD      3 E SPRINGFIELD         37.20N  93.23W
03/18/2008                   GREENE             MO   EMERGENCY MNGR

            FARM ROAD 219 AT FARM ROAD 170...FARM ROAD 223 AT FARM
            ROAD 170 AND 4600 WEST OF FARM ROAD 178 ARE ALL REPORTED
            TO BE FLOODED EAST OF SPRINGFIELD.

&&

WISE
Local storm report, Mar 18, 1:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      11 S STRAFFORD          37.11N 93.12W
03/18/2008                   GREENE             MO   BROADCAST MEDIA

            A SECTION OF HIGHWAY 125 NEAR ROGERSVILLE HAS BEEN SHUT
            DOWN DUE TO FLOODING.

&&

DCRAMER
Local storm report, Mar 18, 1:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     FLASH FLOOD      REPUBLIC                37.12N 93.48W
03/18/2008                   GREENE             MO   LAW ENFORCEMENT

            9100 OF WEST FARM ROAD 168 NORTH OF REPUBLIC HAS BEEN
            SHUT DOWN DUE TO FLOODING. THIS SECTION OF ROAD IS WEST
            OF FARM ROAD 181.

&&

DCRAMER
Local storm report, Mar 18, 1:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     FLASH FLOOD      LEAWOOD                 37.03N 94.49W
03/18/2008                   NEWTON             MO   AMATEUR RADIO

            CRANE ROAD SOUTH OF 32ND STREET IS EXPERIENCING FLOODING.

&&

DCRAMER

The radar

The Tulsa radar (KINX), 138 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Cherokee

When
March 18, 2:00 AM CST to 6:00 AM CST
Where
Cherokee County, 5.91 mi NW of West Mineral to 2.55 mi W of Melrose
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.333, -95.004

One to three and a half inches of rain fell over Cherokee County. Widespread flooding along creeks and mainstem rivers occurred. The Spring River experienced moderate flooding while Cherry and Lightning creeks flooded lowlands along these streams. Numerous county roads flooded.

Flash Flood, Crawford

When
March 18, 6:00 AM CST to March 19, 6:00 AM CST
Where
Crawford County, 1.07 mi E of Walnut to 0.64 mi NW of Mc Cune
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.599, -95.061

Two inches of rain fell over southeast Crawford County. Minor flooding occurred over lowlands along Cowskin Creek.

Flood, Cherokee

When
March 19, 6:00 AM CST to March 22, 11:00 AM CST
Where
Cherokee County, 6.24 mi NW of West Mineral to 2.51 mi WSW of Melrose
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.335, -95.010

This flooding is a continuation of the flash flooding. Flooding continued over poor drainage areas for several days.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89688, 89690, 89689.